Urgent plea to drug users: please don’t do it alone

Seven Vancouver Island deaths in seven days and a fresh batch of social services cheques have health providers on high alert for the weekend

Island Health is warning all drug consumers to not use without having help close at hand after seven overdose deaths on the Island in past week

The body count has been edging forward so relentlessly some observers may becoming numb to the toll.

Not Island Health.

In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.

With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.

Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.

“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.

According to Stanwick, it’s not just the hardcore addict that needs to take care.

“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.

“These individuals need to know they are at significant risk of overdose, especially if they use alone.”

The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.

Island Health offers the following strategies can reduce the risk:

• Avoid using alone; fix with a friend

• Try a small amount of new drugs first

• Stagger use with friends so someone can respond if needed

• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)

• Carry and use naloxone and have an overdose response plan

• Be close to help

If someone overdoses:

• Call 9-1-1 immediately

• Provide rescue breathing (mouth-to-mouth)

• Administer naloxone

 

Just Posted

Penelakut filmmaker Steve Sxwithul’txw finds success in film and TV

Cop-turned-storyteller reaches back to his past for Tribal Police Files

Choir offers a capella take on Beatles hits

Soundings will perform concerts in Oak Bay and Sidney May 24 and 25

VIDEO: Scorpion found in B.C. woman’s kitchen finds new home in Victoria

The Victoria Bug Zoo welcomed the scorpion on Saturday

B.C. getting less bang for its buck

B.C.’s CPI topped 2.7 per cent in April 2019, compared to two per cent for all of Canada

VIDEO: Horseshoe pitching association appeals to Greater Victora youngsters

Youth horseshoe pitching club offers fun for all ages, says GVHPA

Update: Mother dead, child in critical condition after carbon monoxide poisoning at Shuswap campground

The woman was found unresponsive insider her tent and the youth was taken via air ambulance to hospital

Canada’s parole officers say correctional system has reached breaking point

About half of Canada’s federal parole officers work inside penitentiaries and correctional institutions

Montreal researchers create audible hockey puck for visually impaired players

Three years ago, Gilles Ouellet came up with the idea for a puck that makes a continuous sound

Vancouver Island MusicFest: ‘House bands’ from the golden age of rock and R&B

Some of America’s greatest session musicians are coming to the Comox Valley this summer

Former B.C. Greyhound bus drivers head to Penticton for goodbye party

Big bash runs until Sunday, funded by drink cans left behind on busses over the years

Boy, 12, arrested after allegedly pulling a knife on another child at a Surrey park

The child was later released into his parents’ custody as Surrey RCMP continue their investigation

Full-scale search underway for missing kayaker on Okanagan Lake

Kelowna Paddle Centre member Zygmunt Janiewicz, 71, failed to return from his ‘daily kayak’ on the lake

Bucks hammer Raptors 125-103 to take 2-0 playoff series lead

Toronto heads home in a hole after second loss to Milwaukee

Most Read